While working in an affluent town the other day — not my normal pharmacy stomping grounds — I was in a pretty good mood. When I’m happy, I get talkative, particularly if I’m somewhat caffeinated, which I was.
Anyway, I rang someone out. Their script was for Imitrex. Since I had done the whole thing from start to finish, I looked at her profile like I always do. (Contrary to popular belief, filling a prescription is NOT a passive activity.) 9x50mg tablets about once every two months. Less than your normal Imitrex user.
She was a nice woman, and (what I assume was) her SO seemed pretty cool, so we were chatting at the register. For some reason, I saw fit to tell this woman that if you take enough Imitrex, your blood will turn green, as it is a bisphosphonate. Useless trivia that I thought was pretty cool. (Cyanosis brought on by sulfhemoglobinemia, where a sulfur atom takes the place of a carbon atom in normal hemoglobin. How green? I don’t know, because I’ve never seen it — though I’d really like to find a picture.)
As soon as I told her, I saw fear come in her eyes, and I knew I had made a mistake. I assured her that this would never happen to her, and that you’d have to be taking huge doses for a long time, but I could see it didn’t matter. The damage was done.
Next time I’ll just keep my mouth shut about what I think is awesome, and useless. I wince every time I think about the conversation. Why did I have to mention this? Why? It served no purpose.
Errors in judgment can be just as damaging as a “technical” error like dispensing the wrong drug.
3 thoughts on “I made a mistake the other day”
Hey, I used to take Imitrex and I would of loved to taken huge doses daily and get my blood drawn just so I can see my blood turn green and they phlebotomist (ha Firefox spell checker thinks phlebtomist isn’t a word and is suggesting lobotomist) freak out!
Shame I can’t tolerate any of the side-effects of any triptan and Imitrex was the worst. Felt like I was getting an MI.
It doesn’t have a P in it so how can it be a bisphosphonate?
Alendronate does indeed have a bisphosphonate group in it.